Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

April 23, 2021Hartley County, Texas

NWS Amarillo, TX issued this special weather statement at Apr 23, 2021, 4:15 PM CDT for Hartley County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 4:15 PM CDT (21:15 UTC)
Expired
Apr 23, 2021, 4:45 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS84 KAMA 232115
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
415 PM CDT Fri Apr 23 2021
 
TXZ001-006-007-232145-
Hartley TX-Dallam TX-Moore TX-
415 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM...WESTERN
MOORE AND EASTERN HARTLEY COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Hartley, or 16 miles south of Dalhart, moving
northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dalhart, Hartley and Channing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3563 10265 3580 10274 3613 10249 3568 10210
TIME...MOT...LOC 2115Z 238DEG 25KT 3582 10254 

$$

DGW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
230 PM CDT Fri Apr 23 2021

.SHORT TERM...Tonight through Saturday Night...

Please see the Meso Scale Update to cover the tonight period.

Late tonight into Saturday night...Cold front will be through the
Panhandles after midnight, and with storms ending we can expect a
prolonged dry period. Cold air will quickly exit to the east, so
much that highs tomorrow will be warmer than they were today in
the north (mainly due to the low clouds that held the temperatures
in check). Westerly flow aloft will lead to a lee surface low in
southeast Colorado tomorrow and winds will come around the clock
to southerly, as drier air settles. RH values could be as low as
13 percent tomorrow with winds around 10-15 mph. This will keep
the Fire Weather threat really limited to just a couple hours at
best, and that's without certainty of some areas that might pick
up rain this evening, allowing some ERC's to recover a bit.

Weber

&&

.MESOSCALE UPDATE...
...Severe Weather Expected Today...

* Synoptic Overview: Mid level trough approaching the Panhandles
  will provide sufficient lift for storms this afternoon and
  evening. A cold front this evening will allow for potentially a
  second round of storms, however they are not expected to be
  severe.

* Mesoscale: Dryline now just east of Amarillo expected to stall
  around Donley County as the surface trough dives southeast
  allowing for moisture to curl back and keeping the severe
  weather threat in play for the north central and southeast
  Panhandles. Right now Amarillo is not expected to benefit enough
  from this return flow to be in the severe threat, but there is
  still a very slim chance that storms could form this afternoon.
  RAP sounding (Shamrock, TX) indicate a very fairly robust CAPE
  values 1000-1500 J/kg across Wheeler County with very little to
  no capping inversion. Any capping inversion will be taken care
  of by large scale forcing from the mid level wave moving
  through. LCLs across the east could be down to 500m, with
  effective bulk shear in the 30-45kt range, and while the low
  level wind profiles are not conducive, there's enough going on
  that we can't rule out an isolated tornado. Hail and damaging
  wind will be the main concern, with large hail being a primary
  concern in the far southeast Texas Panhandle.

* Threats: Hail the size of quarters to golf balls will be
  possible in the north central and northeast Panhandles where
  there's lesser instability. However,hail size from hen egg to
  tennis ball (2.0"- 2.5") will be possible in the Wheeler,
  Donley, Collingsworth County areas, where the instability is the
  greatest. These areas are also the main areas to focus a tornado
  threat, as the wind profiles are even worse to the north and
  west (central to northeast Panhandles). Additionally, higher
  LCL's to the areas north and west will make it even more
  difficult for the tornado threat. All areas under the hail
  threat will also be in the damaging wind threat, with wind gusts
  up to 60 mph.

* Timing & Location: While some storms have begun to initiate east
  in central Oklahoma, the threat for storms to initiate over our
  area shouldn't be any earlier than 3PM, however 4 to 5 PM looks
  more favorable. At initiation time storms should start to fire
  up in the northwest, closer to the cold front (non-severe), as
  well as just east of Amarillo (severe threat),and expand to the
  southeast. Right now the main coverage should be north of a
  Romero - Amarillo - Wayside line, where areas south and west of
  that line are likely to be in the drier region, and thus no
  storms in the forecast. The severe window may be very short
  lived with it starting around initiation time and likely
  dropping off around 8 PM. It's possible it will continue through
  10PM, but at that point it would be more isolated in nature.

* Summary: Overall, severe storms expected this evening, with the
  best chances to the southeast. Large hail is the main threat,
  with some areas possibly seeing greater than 2.0" hail. Isolated
  tornado can't be ruled out in the far southeast. Main timing for
  severe weather will be from 4 to 8 PM but can't rule out severe
  weather through 10 PM. All storm activity should be out by
  midnight.

Weber

&&

.LONG TERM...Sunday through Thursday...

Not much for changes in this run of models. Fire weather is still
the focus of the extended with a shot for storms Tuesday into
Wednesday.

Sunday will be a warm day with the LLTR stemming from down in the
Rio Grande area of west Texas up through the western Panhandles.
Jets won't be stacked so it will keep winds from becoming more
than breezy by Panhandle standards. We will likely mix upwards of
the 700mb level which has a broad area of 30-35kts for gusts.
There may be a few mid level clouds in the east on Sunday
according to short range model cross sections. Cross sections also
show some low level folding of potential vorticity lines, which
will enhance the likely of the gusts reaching the ground in the
west where the folding exists. With the dryline pushing east to
the OK state line, the dry and breezy conditions will lead to
critical fire weather across the Panhandles.

By Sunday night the mid level flow pattern starts to gain a
southwesterly component as the mid-level trough comes on shore in
California. For Monday, models show the southern jet stream move
northward and bring the southern Plains Pacific moisture. This
shift in the jet will bring high level clouds to the area. This
won't limit the high temps too much but may serve to lower some
of the fire weather threat for the day, although we will still be
looking for critical fire weather conditions across the area
again. Jets overhead still aren't lined up, resulting in similar
wind speeds forecast for Monday.

Long range models are still bouncing around the timing of the
cold front on Tuesday from model to model and run to run. This is
due to there continual differences with the evolution of the
trough. The GFS has a closed low early on and then opens it to a
progressive wave. Meanwhile the ECMWF is open and closes it off
about the time the GFS opens it. The Canadian is the slowest of
all the models for pushing the low across the southern Plains. The
blended consensus for now is for the front to start pushing into
the Panhandles Tuesday evening and be through shortly after
midnight. Depending on the position of the dryline, there could be
precip in our southeast in the afternoon on Tuesday through early
Wednesday. Otherwise, the majority of precip chances should come
on the backside of the cold front. There are several GEFS members
that leave us dry as well as some EC members. However the majority
of EC members are more optimistic on precip for Wednesday.
Regardless of precip or not for mid-week, Wednesday looks to be
the coolest day of the extended with highs in the 60s. The end of
the work week looks for temps to increase and dry conditions as
ridging takes over the west and troughing in the eastern CONUS.

Beat

&&

.FIRE WEATHER...Sunday through Thursday...

Some sort of fire risk is probably each day across areas of the
Panhandles.

Sunday is likely to see critical fire weather across all but the
far southeast TX Panhandle, which will likely be in elevated. RFTI
values are expected to be 1-3 in the east and 4 to 5 with spotty
areas of 6 in the west. The LLTR will extend up through the
western Panhandles, but jets will be misaligned leaving the area
with winds generally in the 20-30mph range with gusts upwards of
40 mph. RH values look to dip to single digits in the west and
rise to lower teens in the east.

Monday will be similar to Sunday in temps and RH. The two main difference
will be the winds may be a bit stronger in the northwest, reaching
closer to 35 mph sustained winds, and the drying out that happens
from Sunday will increase ERCs from around the 75th to the 85th
percentile. With the slight increase in winds, the RFTI values
increase in the northwest to 7 and 8. While Sunday looks to be
mostly sunny, there looks to be some high level clouds develop
Monday which may help, but also prevent seeing of fires on
satellite. Overnight recovery Sunday into Monday and Monday into
Tuesday will be dismal for those behind the dryline with RH rising
to only around 30 percent.

Tuesday will be slightly better for the area with RH dropping into
the teens, but winds will remain breezy. Cloud cover will increase
and a cold front looks to move through starting in the evening
hours. Tuesday looks to be an elevated to critical fire weather
day with RFTI values of 1 to 4.

Post frontal conditions on Wednesday will be dependent on precip
coming through the area. If not, we could again see possible elevated
conditions with RFTI values of 1 to 2 but RH looks to only drop
to the mid 20s. Thursday looks to have RH drop to around 20
percent area-wide with winds of 20-25mph; therefore, again may see
some elevated fire weather conditions depending on ERC values. If
we do get some precip Tuesday into Wednesday, this should help
lower ERCs and limit some of the later week fire threats.

Beat

&&

.AVIATION...18Z TAFS...
VFR conditions set to prevail at all TAF sites over the next 24
hours. However TS will be something of concern at all sites, more
so at KDHT and KGUY, but KAMA is not completely in the clear.
Right now have VCTS in the KDHT/KGUY area from the 23-04z time
period, will note with amendments if it looks more favorable. KAMA
should be west of the main convection early this evening, but the
post frontal showers/storms currently holds a VCSH at KAMA from
03-06z, that may need to be shifted to TS, but too early to tell
as it will be when we start to really stabilize. As long as storms
don't go directly over a TAF site, cigs and vis should remain well
in the VFR categories, but only expect MVFR conditions if they
were to impact a site. Northeast winds at KDHT and KGUY will shift
more northwest after the front tonight 02-04z period, and winds
currently south southwest 10-15kts will shift more west as the
dryline will soon push through and become more northwesterly
10-15kts by 03-06z.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                41  74  49  89  56 /  30   0   0   0   0
Beaver OK                  38  71  47  89  57 /  20   0   0   0   0
Boise City OK              33  71  44  85  49 /  60   0   0   0   0
Borger TX                  43  76  52  91  60 /  50   0   0   0   0
Boys Ranch TX              38  78  50  90  54 /  10   0   0   0   0
Canyon TX                  39  75  48  89  54 /  20   0   0   0   0
Clarendon TX               45  72  49  89  59 /  30   0   0   0   0
Dalhart TX                 34  74  42  86  47 /  30   0   0   0   0
Guymon OK                  37  73  48  89  53 /  50   0   0   0   0
Hereford TX                38  78  48  90  52 /   5   0   0   0   0
Lipscomb TX                41  71  48  89  58 /  50   0   0   0   0
Pampa TX                   41  72  49  89  58 /  50   0   0   0   0
Shamrock TX                45  73  47  89  57 /  60   0   0   0   0
Wellington TX              46  73  47  89  58 /  60   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/16/16/89
Hazardous weather outlook, Apr 23, 3:52 PM CDT, 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
352 PM CDT Fri Apr 23 2021

OKZ001>003-TXZ001>020-317-241100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across portions of the combined
Panhandles this afternoon and evening. Some storms may become
strong to severe with large hail and damaging winds being the
main threat. An isolated tornado cannot be ruled out. A Tornado
Watch is in effect for Collingsworth County until 9 PM this
evening.

Elevated fire weather conditions are expected this afternoon in
the southwest Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible across portions of the combined
Panhandles Tuesday and Wednesday. Strong to severe thunderstorms
cannot be ruled out in the eastern Panhandles.

Elevated to critical fire weather conditions are expected Saturday
through Thursday across portions of the Panhandles due to gusty
winds, low afternoon relative humidity values, and receptive
fuels. Sunday and Monday are the most favored for critical fire
weather conditions across most of the combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary for Collingsworth
County this afternoon and early this evening.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Saturday through
Thursday.

In the hours before

Special weather statement, Apr 23, 3:51 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT Fri Apr 23 2021

TXZ001-006-011-232115-
Hartley TX-Dallam TX-Oldham TX-
351 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM...SOUTH
CENTRAL DALLAM AND CENTRAL HARTLEY COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Romero, or 22 miles south of Dalhart, moving northeast
at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dalhart and Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3557 10273 3573 10284 3616 10264 3575 10218
TIME...MOT...LOC 2050Z 238DEG 36KT 3575 10264

DGW
Special weather statement, Apr 23, 4:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
415 PM CDT Fri Apr 23 2021

TXZ001-006-007-232145-
Hartley TX-Dallam TX-Moore TX-
415 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM...WESTERN
MOORE AND EASTERN HARTLEY COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Hartley, or 16 miles south of Dalhart, moving
northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dalhart, Hartley and Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3563 10265 3580 10274 3613 10249 3568 10210
TIME...MOT...LOC 2115Z 238DEG 25KT 3582 10254

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:51 PM CDTSpecial Weather StatementAMAHartley24 min
Apr 23, 4:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley62 min
Apr 23, 4:48 PM CDTSpecial Weather StatementAMAHartley27 min
Apr 23, 4:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley66 min
Apr 23, 5:01 PM CDTSpecial Weather StatementAMACarson29 min
Apr 23, 5:19 PM CDTSpecial Weather StatementAMACarson26 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningAMACarson, Gray62 min
Apr 23, 5:34 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Roberts56 min
Apr 23, 5:58 PM CDTSpecial Weather StatementAMADonley32 min
Apr 23, 6:24 PM CDTSpecial Weather StatementAMAGray36 min
Apr 23, 6:28 PM CDTSpecial Weather StatementAMAHutchinson32 min
Apr 23, 6:59 PM CDTSpecial Weather StatementAMAGray31 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.